Active substances: Doxycycline
Diagnosis: Phototoxicity sunburn and photo-onycholysis secondary to doxycycline.
Case Discussion Tetracycline antibiotics are commonly used in dermatology. Their anti-inflammatory properties and few serious side effects have made them the mainstay of oral treatment of acne.
Additionally, they are effective in treating rosacea, cutaneous staphylococcal infections and several systemic infections. Of the tetracyclines, demeclocycline is the most photo-sensitizing and is not routinely prescribed by dermatologists.
Figure 1. Erythema of the dorsa of the hands of a 14-year-old girl following exposure to sunlight while on doxycycline. Doxycycline is much more likely to be photosensitizing for patients than minocycline.
Photosensitizing effects include exaggerated sunburn and onycholysis, as well as a polymorphous light eruption-like rash.
The phototoxic effects are presumed to be dose-related, but even low-dose doxycycline can trigger photo-onycholysis.
Photo-onycholysis due to medications is a phototoxic reaction. Psoralens and fluoroquinolone antibiotics are other common causes of photo-onycholysis.
Nail changes can be seen concurrently while taking a predisposing medication or after stopping the medication. Medication induced nail changes take several forms.
For example, onycholysis is distal separation of the nail plate from the nail bed, as seen in the second patient.
Pigmentary changes in nails can be seen in photo-onycholysis due to doxycycline, and minocycline can induce hyperpigmentation of the nail beds.
However, given the expression of multiple MMPs in aneurysmal tissues and their overlapping substrate selectivity, it has been proposed that an optimal therapeutic strategy in humans would be a drug that broadly inhibits a spectrum of MMPs.
Abstract Background There is no proven medical approach to attenuating expansion and rupture of abdominal aortic aneurysms AAAs.